Numerous exogenous molecules may cause toxic chorioretinitic effects. Some agents cause disruption of the retinal pigment epithelium (RPE), while others produce vascular damage within the retina. Certain agents may also produce edema of the retina, particularly in the macular region, while other agents produce crystalline deposits in the retina from derivatives of their metabolites or even direct deposits as a function of embolic phenomena. An increasing number of drugs are used for the treatment of uveitis or systemic disease and may be associated with toxic effects in the fundus.
Disruption of The Retinal Pigment Epithelium
Chloroquine is a 4-aminoquinoline derivative used originally as an antimalarial agent, but subsequently for a variety of other diseases, including amebiasis, rheumatoid arthritis, and systemic lupus erythematosus. Its toxicity begins with a very mild, asymptomatic perifoveal granularity at the level of the RPE, followed by progressive loss of pigment epithelium cells and photoreceptors with a peculiar predilection for the inferior perifoveal and paramacular areas, and eventually the entire macula itself. The retinopathy is rarely reported with a total dosage less than 300 g or a daily dosage of less than 250 mg/day. The pigment epithelial degeneration may, in severe cases, extend to involve the near and far peripheral fundus. Following discontinuation of the drug, the retinopathy may still progress as it is slowly metabolized and released by the liver.
Hydroxychloroquine (Plaquenil) is a derivative of chloroquine and causes similar pathology, but generally less severe than chloroquine. Hydroxychloroquine appears to be significantly safer to use compared to chloroquine, yet it still may be toxic to the retina, producing a similar clinical presentation. Doses up to 5.0 mg/kg/day are typically considered safe. Concurrent tamoxifen therapy or chronic kidney disease may hasten onset of retinopathy. Asian patients may demonstrate a perifoveal pattern of toxicity.
A piperidine initially introduced for treatment of psychoses, thioridazine (Mellaril) is a phenothiazine derivative that may cause damaging effects to the RPE, which can result, in some cases, in a “salt and pepper” appearance of the fundus with zonal atrophy and pigment epithelial clumping. Retinal toxicity is usually seen in doses in excess of 1000 mg/day with a total accumulation of 85-100 g over a 30-50-day period. Severe retinal toxicity may progress even after the drug is discontinued. It is believed that the toxic mechanism is mediated through a piperidyl side chain, which inhibits retinal enzymes and produces subsequent toxicity. Other explanations have been conceptualized, which include a dopamine and oxidative phosphorylation with derangement of rhodopsin. There is no treatment for the disintegration of the outer segments and the accumulation of lipofuscin in the RPE.
Chlorpromazine is a piperidine similar to thioridazine, but lacks a piperidyl side chain. It is also used in the treatment of psychomotor disorders. The drug itself binds strongly to melanin and very infrequently causes retinal toxicity. The toxic changes include retinal granularity, pigment clumping, and some RPE atrophy. Reversal of the toxic effect may occur with discontinuation of the drug. Crystalline deposits have been described in the lens as cortical opacities.
A mid-peripheral pigmentary retinopathy has been noted in HIV patients receiving high-dose therapy with the antiviral 2′, 3′-dideoxyinosine. Chorioretinal atrophy is typically noted anterior to the vascular arcades.
Clofazimine is a phenazine dye that has been used to treat mycobacteria, psoriasis, pyoderma gangrenosum, and discoid lupus. Toxicity may cause crystal accumulation in the cornea or pigmentary retinopathy.
Deferoxamine is a drug used for the treatment of excess iron overload generally from chronic transfusions for anemias. Patients may experience reduced vision from RPE atrophy and hyperpigmentation accumulation, a pseudovitelliform detachment, optic neuritis, or cataract.
This drug is a recombinant protein composed of human interleukin-2 (IL-2) fused to diphtheria toxin. It has a selective cytotoxicity against activated lymphocytes with a high expressivity of the IL-2 receptor. Reports of retinal toxicity have been in patients who were given this drug for steroid-resistant graft-versus-host disease. Vascular leakage producing edema and direct toxicity of selective tissues has been reported with the use of this drug. Extensive RPE mottling and photoreceptor damage may suppress ERG recordings. It may also simulate a cancer-associated retinopathy with diffuse photoreceptor and RPE changes that may not be clearly evident clinically.
A new class of chemotherapy agents selectively inhibiting the mitogen-activated protein kinase/extracellular signal-regulated kinase (MAPK/ERK), also referred to as the MEK enzyme, has shown promising results for systemic malignancies including metastatic melanoma. The typical ocular side-effect described is multifocal serous retinal detachment.
Vascular Damage or Occlusion
Quinine has been used medically for centuries for a variety of diseases, including the treatment of malaria and muscle spasms. Symptoms of toxicity include blurred vision, visual field loss, nyctalopia, photophobia, and, rarely, transient blindness. Retinal vessel attenuation and disc pallor are early manifestations of toxicity. All layers of the fundus including the pigment epithelium, photoreceptors, and ganglion cell layer, will exhibit secondary adverse effects from damage to the vasculature.
Systemic thromboembolic diseases are known to be associated with the use of oral contraceptives. Retinal adverse effects include arteriolar occlusion, central vein occlusion, retinal hemorrhages, and macular edema. Given this retinal vascular occlusive risk, patients with pre-existing systemic or retinal vascular disease should be extremely cautious about using oral contraceptives.
Ergot alkaloids are adrenergic blockers used to prevent migraine headaches and to control postpartum hemorrhage. Ocular complications have been reported including vasoconstriction of retinal vessels, cystoid macular edema, venous occlusive disease, and optic neuritis.
Procainamide is an anti-arrhythmic drug used to decrease the incidence of sudden cardiac death. Procainamide depresses the excitability of cardiac muscle to electrical stimulation and slows electrical conduction. It is considered to be a sodium channel blocker. Cases of acute anterior uveitis have been reported, as well as secondary manifestations that may involve the retinal circulation with permeability and ischemic abnormalities. Optic atrophy may also be a rare association.
Cocaine is a crystalline tropane alkaloid that is obtained from the leaves of the coca plant. Adverse effects in the eye relate to a carrier substance, which may be used to administer the drug intravenously. The result is a catecholamine systemic hypertensive response that could lead to hypertensive retinal vascular changes and embolic phenomena.